Reye’s Syndrome is a rare disease occurring in young children and teenagers after a viral infection. It is not contagious and the causes are not totally understood. Reye’s syndrome is known to be associated with aspirin or other drugs from the salicylate family given to people with viral infections.
Symptoms include high fever, vomiting and mental disorientation. Reye’s Syndrome can cause liver abnormalities and encephalitis, which is the inflammation of the brain. If this process goes untreated, it can lead to irreversible brain damage, coma or death.
If a person has recently had a viral infection and develops the symptoms mentioned, he or she should see a doctor immediately. If that person was given aspirin the doctor needs to be informed.
If you would like more information please contact The National Reye’s Syndrome Foundation at 800-233-7393, or visit them online at www.reyessyndrome.org.
Phone code: 1719